Colorado, 2008

Hail in Colorado, July 3, 2008

July 3, 2008 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced hail, up to the size of golfballs, near Agate. Some roof damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail, up to the size of golfballs, near Agate. Some roof damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:54 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 1:54 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUL 3 2008

.SHORT TERM...CONVECTION IS SLOW TO GET GOING SO FAR THIS
AFTERNOON.  THERE IS MINIMAL COVERAGE IN THE MOUNTAINS AND FOOTHILLS
ONLY.  RADAR AND SATELLITE PICTURES INDICATE A COUPLE DECENT
BOUNDARIES JUST EAST OF THE METRO AREA ON THE PLAINS.  SURFACE DEW
POINTS ARE STILL IN THE 50S ACROSS ALL THE PLAINS AND LOWER
FOOTHILLS.  THE EASTERN PLAINS ARE STILL QUITE COOL WITH THE STRATUS
FIELD STILL TRYING TO DISSIPATE.  THE BOUNDARY LAYER FLOW HAS A
EASTERLY COMPONENT TO IT ACROSS ALL THE PLAINS AND THERE IS A DENVER
CYCLONE IN PLACE.  MODELS KEEP NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA TONIGHT AND FRIDAY.  THE QG VERTICAL VELOCITY FIELDS
HAVE WEAK UPWARD MOTION THIS EVENING...THEN WEAK DOWNWARD VERTICAL
VELOCITY OVERNIGHT AND FRIDAY.  THE BOUNDARY LAYER FLOW WILL BE
EAST-SOUTHEASTERLY THIS EVENING...NORMAL DRAINAGE PATTERNS THROUGH
FRIDAY MORNING...THEN WEAK EASTERLIES FRIDAY AFTERNOON.  FOR
MOISTURE...IT STAYS FAIRLY MOIST THIS EVENING...THEN DRIES OUT
SOMEWHAT.  PRECIPITABLE WATER VALUES ARE 0.90 TO 1.10 INCH THIS
EVENING.  BY FRIDAY LATE DAY THEY ARE DOWN TO 0.50 TO 0.65 INCH.
MODELS KEEP A THETA-E AXIS ACROSS THE FOOTHILLS AND PLAINS ALL
EVENING.  BY LATE DAY FRIDAY THE AXIS HAS MIGRATED EAST OF THE
STATE.  THERE IS SOME CAPE OVER THE FOOTHILLS AND ADJACENT PLAINS
THIS EVENING...ITS NOT REAL GREAT WITH DECENT HEATING LACKING.  THE
CAPE IS BEST OVER THE FOOTHILLS...NORTHERN BORDER...AND EASTERN
BORDER FOR LATE DAY FRIDAY.   THE CAPE VALUES ARE PRETTY MINIMAL ON
FRIDAY.  CROSS SECTIONS SHOW IT PRETTY CAPPED ACROSS THE EASTERN
TWO-THIRDS OF THE PLAINS THIS EVENING.  THE REST OF THE PLAINS AND
HIGH COUNTY HAVE FAIRLY DECENT LAPSE RATES.  CURRENT TEMPERATURES
ARE CLOSE TO THE PROGGED VALUES NEEDED TO INITIATION CONVECTION OVER
THE WESTERN PLAINS.  WILL LET 30%-40% POPS GOING IN THE FOOTHILLS
AND ADJACENT PLAINS FOR THIS EVENING.  LESS ELSEWHERE...WITH 0%-10%
OVER THE FURTHER EAST.  ON FRIDAY 0-10% WILL SUFFICE FROM MID
AFTERNOON ON.  FOR TEMPERATURES...FRIDAYS HIGHS ARE 3-5 C WARMER
THAN TODAYS.

.LONG TERM...591 HIGH PRES RIDGE OVER NRN/CNTRL COLORADO SATURDAY
WITH 16-18C TEMPS AT 700MBS PROMISES TO PRODUCE ANOTHER ABNORMALLY
WARM DAY FOR THE CWFA. AS THE DAY PROGRESSES MODELS SHOW THE
700-500MB RIDGE AXIS SHIFTING EAST OF THE FRONT RANGE OPENING THE
DOOR TO AN INFLUX OF SUBTROPICAL MOISTURE FROM THE FOUR CORNER
REGION. AS THIS OCCURS SHOULD SEE LOW/MID-LEVEL HUMIDITIES
INCREASING INITIALLY IN THE HIGH COUNTRY THEN OUT ACROSS THE PLAINS
TOWARDS EVENING. ALL THIS IN ADVANCE OF A WEAK SHORTWAVE MOVING OUT
OF NRN/CNTRL UTAH. COMBINATION OF WEAK SYNOPTIC SCALE LIFT AND STEEP
LAPSE RATES PRODUCED BY STRONG SFC HEATING SHOULD RESULT IN
SCATTERED T-STORM COVERAGE IN THE HIGH COUNTRY...AND ISOLATED/WDLY
SCATTERED LATE DAY STORMS ON THE PLAINS. ALTHO CONVECTION ON THE
PLAINS SHOULD HOLD OFF LONG ENOUGH TO ALLOW TEMPERATURES TO RISE
INTO THE LOWER/MID 90S. AS THIS WAVE MOVES OUT OVER THE PLAINS SO
WILL STORMS OFF THE FOOTHILLS. MOIST S-SELY INFLOW ON THE PLAINS
COULD EXTEND THE LIFE OF STORMS EAST OF A STERLING TO LIMON LINE
WELL INTO THE NIGHT.

ON SUNDAY...YET ANOTHER SHORTWAVE...STRONGER THAN THE PREVIOUS
ONE...RACES OUT OF THE UPPER GREAT BASIN AND ACROSS NRN COLORADO
LATE AFTERNOON AND OVERNIGHT. SEE AMPLE LOW LEVEL MOISTURE...AND
WITH WINDS ALOFT SHIFTING TO THE SW...VERTICAL WIND PROFILE GROWS
INCREASINGLY MORE FAVORABLE FOR MULTI-CELL STORM DVLPMNT ON THE
PLAINS. NAM INDICATES SFC BASED CAPE VALUES UP AROUND 1800 J/KG
ALONG THE NRN FRONT RANGE FM 21Z/SUN-00Z/MON.  FROM THERE AXIS OF
LOW-LEVEL MOISTURE AND INSTABILITY SWINGS OUT ACROSS THE PLAINS
WHERE WE COULD SEE A FEW STORMS CRANKING UP TO SEVERE LIMITS. HAIL
AND HVY RAIN THE MAIN THREAT.  GFS SHOWS THIS WAVE MOVING EAST OF
THE STATE AFTER 06Z/MONDAY. SHOULD SEE AN END TO STORMS IN THE FAR
ERN COUNTIES NOT LONGER AFTER.  TEMPS ON SUNDAY ABOUT 6-10 DEGF
LOWER THAN THE DAY BEFORE BECAUSE OF INCREASED CLOUD COVER/
CONVECTION AND COOLING ALOFT.

MONDAY THROUGH THURSDAY...HOT UPPER LEVEL RIDGE REBUILDS OVER THE
GREAT BASIN WHICH RETURNS THE FCST AREA TO A DRIER SUBSIDENT NWLY
FLOW PATTERN. HOWEVER SHOULD STILL SEE A SLIGHT CHANCE OF AFTERNOON
AND EVENING T-STORMS...MAINLY OVER THE HIGH COUNTRY EACH DAY.
MAXIMUM TEMPERATURES EXPECTED TO RUN SOME 3-7F DEGF ABOVE AVERAGE
THRU THE PERIOD.

&&

.AVIATION...THUNDERSTORMS AND ASSOCIATED WINDS/PRECIPITATION SHOULD
END BY 04Z THIS EVENING.  VFR CONDITIONS AND NORMAL DIURNAL WIND
PATTERNS CAN BE EXPECTED AFTER THAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/BAKER
Hazardous weather outlook, Jul 3, 10:00 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU JUL 03 2008

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT THU JUL 03 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANGE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS AFTER 2 PM...THEN OUT ON THE ADJACENT PLAINS
AND PALMER RIDGE AFTER 4 PM.  FURTHER EAST ON THE PLAINS...ONLY A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED.

WITH PLENTY OF MOISTURE AROUND...HEAVY RAINFALL COULD BE A PROBLEM
IN SOME AREAS.  A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT HOT AND DRY CONDITIONS INDEPENDENCE DAY WITH ONLY A SLIGHT
CHANCE FOR LATE DAY MOSTLY DRY THUNDERSTORMS IN THE MOUNTAINS. BY
SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE SLIGHTLY
AREAWIDE WITH THE ATMOSPHERE BECOMING MORE MOIST AND UNSTABLE. BY
SUNDAY LOOK FOR SOMEWHAT COOLER TEMPERATURES AND A BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS WITH THE PASSAGE OF AN UPPER LEVEL WEATHER
DISTURBANCE. A FEW LATE DAY STORMS ACROSS THE NORTHEAST CORNER OF
THE STATE MAY BECOME SEVERE. FOR MONDAY THROUGH WEDNESDAY...THERE
WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY WITH TEMPERATURES RETURNING TO ABOVE NORMAL READINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE FOOTHILLS
AND I-25 URBAN CORRIDOR AFTER 2 PM.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/BAKER

The radar

The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Elbert

When
July 3, 4:44 PM MST
Where
Elbert County, 9.09 mi W of Lowland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -104.150

Hail, Elbert

When
July 3, 5:26 PM MST
Where
Elbert County, 13.77 mi WSW of Lowland
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.470, -104.230

Hail, Elbert

When
July 3, 5:30 PM MST
Where
Elbert County, 11.53 mi NE of Kiowa
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.470, -104.320

Hail, Elbert

When
July 3, 5:41 PM MST
Where
Elbert County, 11.91 mi W of Lowland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.490, -104.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118948, 118949, 118950, 118951.